Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 3 of 3 Posts

·
Registered
Joined
·
205 Posts
Discussion Starter · #1 ·
I've had serious GERD for 20 years and in that time have been almost continually on antacids, from Tums to Zantac to Prilosec. These medications have been a miracle for me but in the last 3 years I've developed IBS and I wonder if there's any connection. I read somewhere that over time these medications can alter flora in the digestive tract because there is less stomach acid to help keep certain bacteria in check (e.g. c diff).I tried twice stopping the Prilosec - the longest I lasted was about two weeks - and I didn't see any IBS symptom changes. Maybe I've irreparably messed up my GI tract with chronic antacid abuse? Anyone else wondering about this?
 
G

·
Prilosec has the side effects of diarrhea, abdominal pain, nausea, constipation, gas, irritable colon, bloating. Hello does any of this fit your IBS symptoms? I cannot take any of the PPI's they irritate my bowel. They are not recommended for treatment longer than 8 to 16 weeks.But I have been doing well on Braggs ACV as necessary and occasional Zantac when away from home.Char
 

·
Registered
Joined
·
205 Posts
Discussion Starter · #3 ·
Hi Gardentime. I've been on Prilosec for probably around 8 years. It's the only thing that controls the reflux. My only other option seems to be surgery and I'm not sold on the idea.I never had any side effects when I was first taking it but developed IBS in the last 3 years with symptoms of D, cramps, gas. But if I go off the Prilosec for a couple weeks my IBS doesn't get better. I wonder if maybe I caused permanent damage. Or maybe it's not related at all - I don't know.
 
1 - 3 of 3 Posts
Top